Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Jackson, MS

March 18, 2000Franklin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2000, 4:33 PM CST for Franklin County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2000, 4:33 PM CST (22:33 UTC)
Expired
Mar 18, 2000, 5:15 PM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Franklin County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 3:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 182234
SVRJAN
MSC037-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CST SAT MAR 18 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 515 PM CST

* AT 433 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BUDE...MOVING          
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BUDE AT 445 PM CST

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:20 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 18, 2:20 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CST SAT MAR 18 2000

SHOWERS/TSTORMS NORTH OF SURFACE TROUGH OVER SOUTHEASTERN MISSISSIPPI
SHOWING SIGNS OF WEAKENING AS THEY MOVE INTO DRIER/MORE STABLE AIRMASS
TO THE NORTHEAST ALONG WITH THUNDERSTORMS IN LOUISIANA ROBBING SOME
OF THE MOISTURE INFLOW. ELSEWHERE...DYNAMIC SYSTEM MOVING OUT OF THE
ROCKIES WITH SURFACE COLD FRONT SLIDING SOUTHEAST THROUGH CENTRAL
OK/TX WHERE SCATTERED THUNDERSTORMS ARE ALREADY BREAKING OUT.

MODELS SHOW LITTLE DIFFERENCES IN OVERALL EVOLUTION OF SYSTEM...BUT
DO HAVE DIFFERENCES IN MOISTURE AND QPF MOSTLY LIKELY DUE TO ONGOING
CONVECTION ACROSS THE NW GULF ASSOCIATED WITH 500 MB SHORTWAVE
MOVING OFF THE SOUTH TEXAS COAST. ETA...SPLITS THE AREAS OF
CONVECTION (ALONG COAST AND ALONG IMPENDING COLD FRONT) TONIGHT
WHILE THE AVN DIMINISHES COASTAL CONVECTION AFTER 00Z WITH
BROADSCALE ASCENT/POTENT SQUALL LINE MOVING ACROSS THE REGION
TONIGHT AND INTO SUNDAY. AVN/CANADIAN MODELS SEEM TO HAVE BEST
HANDLE ON CURRENT CONVECTION ACROSS THE SOUTH AND TIMING OF COLD
FRONT/INITIAL 500 MB SHORTWAVE LATE TONIGHT AND WILL LEAN TOWARDS
THESE TWO MODELS. BELIEVE CONVECTION TO SOUTH WILL DIMINISH SOME AFTER
SUNDOWN/HEATING LOSS TO ALLOW RAPID NORTH TRANSPORT OF LOW LEVEL
MOISTURE OVERNIGHT. STRONG UPPER DIVERGENCE NOTED WITH DIFFLUENT
JET STRUCTURE ALOFT. SHOWERS AND THUNDERSTORMS TO BECOME WIDESPREAD
AHEAD OF FRONT. FEEL THE THREAT FOR HEAVY RAINFALL OVERNIGHT INTO
SUNDAY WILL EXIST WITH PRECIPITABLE WATERS PUSHING 1.5-1.7 INCHES
WITH BEST BET OVER THE SOUTH/CENTRAL ZONES. LOCAL STREAM FLOODING A
GOOD POSSIBILITY WITH RELATIVELY DRY SOILS IN PLACE WITH SOME RUN-OFF
EXPECTED. HOLDING OFF ON ANY FLASH FLOOD WATCH THOUGHT FOR NOW WITH
CONVECTION ON COAST STILL KEEPING MY CONFIDENCE SUBDUED. THANKS BHM
AND ALL OTHER OFFICES FOR COORDINATION ON THIS POTENTIAL. A FEW
SEVERE STORMS CAN/T BE RULED OUT EITHER AS WEB BULB ZEROES WILL BE
BELOW 10 KFT ALONG WITH MODERATE SPEED/DIRECTIONAL SHEAR AND
INSTABILITIES STILL AROUND 1000 J/KG. THROW IN MID LEVEL LAPSE RATES
OF 6.5-7 DEG C/KM AND IT SPELLS A STORMY NIGHT ACROSS THE FORECAST
AREA. HOLDING TO HIGH POPS FROM THIS MORNING/S PACKAGE.

COLD FRONT WILL BE MOVING OVER EASTERN PORTIONS OF THE FORECAST SUNDAY
AND WILL CONTINUE HIGHEST POPS IN THOSE AREAS WHERE LIFT/MOISTURE
FOCUSES ALONG COLD FRONT ALONG WITH ISENTROPIC LIFT REMAINING
MAXIMIZED. SYSTEM SHEARS NE SUNDAY NIGHT AND MONDAY INTO THE OHIO
VALLEY WITH TRAILING COLD FRONT MOVING INTO AL/GA. RESULT WILL BE A
CLEARING/DRYING TREND FOR THE EARLY WORK WEEK. VERY LITTLE LOW LEVEL
CAA EXPECTED BEHIND THE COLD FRONT...THUS EXPECT TEMPERATURES TO
ACTUALLY MODIFY DUE TO MUCH MORE INSOLATION AND RISING HEIGHTS ALOFT
AS SHORTWAVE RIDGE MOVES ACROSS THE LOWER MISSISSIPPI VALLEY. FWC/FAN
IN PRETTY GOOD AGREEMENT ON HIGHS/LOWS AND WILL HOLD CLOSE.

QPF DISCUSSION: WILL GO ALONG WITH NCEP'S THINKING THAT AVN MODEL
HAS THE BEST HANDLE ON THE WEATHER SITUATION FOR TONIGHT. THE AVN
MODEL INDICATES STRONG UPPER LEVEL DIVERGENCE IN PLACE TONIGHT AS
SURFACE LOW TRACKS ALONG MISSISSIPPI'S WESTERN BORDER. THIS SCENARIO
IS LIKELY TO CAUSE A WIDESPREAD RAIN EVENT ACROSS THE FORECAST AREA
FOR TONIGHT. WILL NOT GO QUITE AS HIGH AS AVN NUMBERS...BUT AFTER
COORDINATION WITH ALL NEIGHBORING NWS OFFICES...WILL GO WITH 24 HOUR
QPF NUMBERS OF UP TO 2.5 INCHES IN SOUTHEASTERN SECTIONS AND AROUND
1.5 INCHES IN NORTHERN SECTIONS. ISOLATED AREAS COULD GET MUCH MORE
THAN THESE AMOUNTS DUE TO TRAINING OF PRECIPITATION.

.EXTENDED...UPPER RIDGE TO HOLD FIRM OVER THE LOWER MISSISSIPPI
VALLEY THROUGH MID WEEK ALONG WITH SURFACE HIGH PRESSURE FOR
PLEASANT/DRY WEATHER ACROSS THE FORECAST AREA. TEMPS CLOSE TO
SEASONAL NORMS WITH MEDIUM RANGE MODELS IN DECENT AGREEMENT.

JAN 62/66/44/62 8+30
MEI 59/65/46/63 7+40

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
05/15

In the hours before

Special weather statement, Mar 18, 11:20 AM CST, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1120 AM CST SAT MAR 18 2000

A WARM FRONT IS DEVELOPING ALONG THE GULF COAST AS LOW PRESSURE
DEVELOPS OVER THE WESTERN GULF. A STRONG UPPER LEVEL SYSTEM OVER THE
SOUTHERN PLAINS WILL MOVE EASTWARD AND COMBINE WITH THE WARM FRONT
TO BRING INCREASING THUNDERSTORM COVERAGE OVER THE AREA THROUGH
TONIGHT.

FOR THIS AFTERNOON...THE BEST INSTABILITY AND MOISTURE WILL COMBINE
OVER SOUTHEAST PORTIONS OF THE AREA ALONG AND NORTH OF THE SURFACE
WARM FRONT. IN THIS AREA...THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL BEING THE PRIMARY THREAT. WIDELY SCATTERED THUNDERSTORMS
ARE POSSIBLE ELSEWHERE...BUT INSTABILITY AND MOISTURE WILL BE TOO
LIMITED FOR ORGANIZED SEVERE THUNDERSTORM ACTIVITY.

FOR TONIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST
OVER THE ENTIRE AREA...ESPECIALLY LATE TONIGHT...AS THE UPPER LEVEL
SYSTEM APPROACHES FROM THE WEST RESULTING IN FAVORABLE WIND SHEAR
AND BETTER INSTABILITY. AS OF NOW...THE DEVELOPING SCENARIO IS
COMPLEX AND TIMING OF SEVERE WEATHER IS STILL QUESTIONABLE. PERSONS
OVER THE ENTIRE AREA SHOULD STAYED TUNED TO LATER FORECASTS AND
STATEMENTS TO KEEP ABREAST OF THE DEVELOPING SITUATION.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM
RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN
Special weather statement, Mar 18, 3:30 PM CST, 1 hour 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST SAT MAR 18 2000

...EXCESSIVE RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE TONIGHT AND
SUNDAY...

SEVERAL INGREDIENTS ARE COMING TOGETHER OVER THE LOWER MISSISSIPPI
VALLEY REGION TO BRING THE POTENTIAL FOR VERY HEAVY RAINFALL AND
SEVERE THUNDERSTORMS.

MOISTURE IS RAPIDLY INCREASING AHEAD OF A STRONG UPPER LEVEL SYSTEM
OVER THE SOUTHERN PLAINS. AS SURFACE LOW PRESSURE CONTINUES TO
DEVELOP...THUNDERSTORM COVERAGE WILL RAPIDLY INCREASE ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI
OVERNIGHT. THE COMBINATION OF VERY FAVORABLE UPPER WINDS...COPIOUS
AMOUNTS OF MOISTURE...AND STRONG LIFT FROM THE LOW PRESSURE SYSTEM
WILL LIKELY PRODUCE VERY HEAVY RAINFALL ACROSS THE ENTIRE AREA
TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE LIKELY
OVERNIGHT WITH A FEW PLACES RECEIVING IN EXCESS OF TWO INCHES.

IN ADDITION...INSTABILITY...FAVORABLE WIND SHEAR...AND STRONG LIFT
WILL LEND TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

FOR SUNDAY...AS THE STORM SYSTEM PUSHES EASTWARD...THE HEAVY RAIN
AND SEVERE THUNDERSTORM THREAT SHOULD SHIFT EAST...MAINLY AFFECTING
AREAS EAST OF INTERSTATE 55.

QUESTIONS STILL REMAIN CONCERNING THE TIMING AND DEVELOPMENT OF THIS
SYSTEM AND THE EXACT AREA OF HEAVIEST RAINFALL. ALL PERSONS SHOULD
STAYED TO TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
DEVELOPING WEATHER SITUATION VIA NOAA WEATHER RADIO...LOCAL AND
CABLE T.V AND YOUR LOCAL RADIO STATIONS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:00 AM CSTSevere Thunderstorm WarningJANCovington, Lamar45 min
Mar 18, 2:18 PM CSTSevere Thunderstorm WarningJANClarke27 min
Mar 18, 2:54 PM CSTSevere Thunderstorm WarningJANLawrence51 min
Mar 18, 3:33 PM CSTSevere Thunderstorm WarningJANJefferson Davis42 min
Mar 18, 4:43 PM CSTSevere Thunderstorm WarningJANJasper47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.